Antipsychotics: I have been experiencing rapid cycling for months.

Posted by hoffman @hoffman, Dec 7, 2017

Over the past months my mood has been up and down. My psychiatrist replied that I go on Seroquel, which I was on years ago as well as Zyprexa. When he suggested this, I blurted out “Absolutely not!!!!” I have been on these horrible antipsychotics much of my life. He and I have had discussions about the long term use of these. Not only that but the side effects including weight gain. When I taught school when I was 28, my psychiatrist put me on Mellaril and I gained 40 lbs that year. Years later the newer antipsychotics I took increased my weight enormously to 238 lbs. But my issue is that I have been concerned about whether these drugs have long term effects. I have been looking for a study that covers the years 1940s to present. My psychiatrist says no, and is safe. But I have read books that say on the contrary. I’m on so many medications it’s ridiculous. I’m bipolar, and have stability problems . It’s created a lonely, ghastly spending and in debt, no sex drive, no husband or children, isolated life. Yeah, they really work. I would be most grateful if there is anybody who has any information on studies that have been published by reputable doctors or researchers. I’m turning 65 next month. It’s ugly.

@amberpep

Hi hoff …. your Rx’s sound like mind. I do think Lamictal is good for now – my only problem with it is that dryness of my mouth …. I guess all things considered, that’s not a big deal. I’m also on Wellbutrin and Klonopin – Wellbutrin seems to have no adverse side effects, but as I said in a previous note, the Klonopin side effects – specifically – poor balance, falling, unsteadiness – is worrisome to me. They’re all listed on the papers I get from my Pharmacist. I’m not young (73) and I sure don’t want to break a bone. My Rx is for 1-1/2 AM and 1/2 PM (don’t remember the mg.). I’ve eliminated the 1/2 in the morning and I’m moving around as I do my work, much more slowly. I’ve written to him to tell him what I’ve done so I’ll have to see what he says.
abby

Jump to this post

@amberpep

Hi, Abby. I’ve been taking Wellbutrin and Klonopen for 12 years now, 450mg of Wellbutrin and 1 Klonopen at bedtime and a second if I need it. I tried cutting back on the Klonopen once, but it really messed with my sleep.

If I have balance problems, it would be because of peripheral neuropathy. I wouldn’t necessarily blame the Klonopen, as lots of things can affect our balance. Until you figure out the cause, you might consider using a cane or walker. I know. We don’t want to go there, but it could be a temporary solution to keep you safe.

Cutting back on the Klonopen can be a real challenge, and would have to be done in very small increments and over an extended period of time. Keep us posted how it goes.

Jim

REPLY

As to the harmfulness of anti psychotics-I was put on an array of them for 8 years and was told I had no choice. Was kept in the metal health system for 8 years with threats/guilt trips/manipulation/lies. I was on such a cocktail I am amazed I was even able to function. Even was guilt tripped into having a Vegas Nerve Stimulator which was one of my worst nightmares. I told the doctor I did not think it was a good idea as I could not wear a battery operated watch. I was accused of not wanting to get better!!! It continually reset and a maintenance check was done and there was nothing wrong with the device.
Will not go into all of that as it is behind me now. I had it removed in 2010. I will no longer be a guinea pig!!!
I am now seeing a qualified therapist with good boundaries and has some experience working with PTSD. Validation I am not Schizophrenic just in case another MD wants to put me on an anti psychotic as I do not need them. Good chance that those nasty drugs did damage as the neuropathy started with the introduction of these and the VNS. Side effects I was told. Have been off of all of these for over 4 years. Am I still having side effects????
Dismounting soap box once again.

REPLY
@amberpep

Hi there ….. I’ve got Bipolar 2 and also take a fist full of meds. A few years ago my doc. tried me on Seroquel…..I thought my head would explode! I never felt so totally out of control and yet every time I sat down I fell asleep. I was really way out there …. it was as if I were smoking a halucinogenic. Well, I got off that pronto. Now I’m taking Lamictal, which seems to be working, but what about the long term affects? It also makes my mouth so dry that my tongue sticks to the roof of my mouth no matter how much water I drink. I also take Wellbutrin and Klonopin. Well, for the passed 6 months or so I have been having balance problems, unsteady on my feet, and falling frequently. I looked up the Klonopin and every side effect listed, I have …… the most dangerous of which is falling. It seems that you can’t win with these things. I’ve reduced 1/2 tablet of the Klonopin so now I only take 1 in the morning and 1/2 at night.
I’m probably playing with fire, doing this on my own, but if I called my doctor with every weird side effect …. I’d be on the phone with him every day. It seems to me it’s a catch 22. I was so hopeful when I was finally diagnosed ….. now? not so much.
abby.

Jump to this post

I'm bipolar 2 – got off Saroquel, changed to Lamictal and much better. Still take Welbutrin every AM as I did with the Saroquel but no more am brain fog and stupor. It takes a long time to get your dose of Lamictal to the effective amount and the same amount of time to wean off Saroquel but it's worth it. Prob 90-120 days of slowly shifting. I'm happy I'm off the Saroquel. I had been on it for 4 straight years and it was starting to affect my short-term memory big time and i was like a zombie til noon every day. I still take a very small dose of kratom powder each am rather than coffee because it focuses my mind without giving me anxiety or jitters like coffee.

REPLY
@mizmaui444

I'm bipolar 2 – got off Saroquel, changed to Lamictal and much better. Still take Welbutrin every AM as I did with the Saroquel but no more am brain fog and stupor. It takes a long time to get your dose of Lamictal to the effective amount and the same amount of time to wean off Saroquel but it's worth it. Prob 90-120 days of slowly shifting. I'm happy I'm off the Saroquel. I had been on it for 4 straight years and it was starting to affect my short-term memory big time and i was like a zombie til noon every day. I still take a very small dose of kratom powder each am rather than coffee because it focuses my mind without giving me anxiety or jitters like coffee.

Jump to this post

Hi, @mizmaui444 – I can imagine it is good to feel like less of a zombie now being off of the quetiapine (Seroquel).

I'd like to invite @hoffman and @amberpep @peach414144 @parus to return to this discussion and offer any thoughts about your experiences with bipolar II and/or transitioning to lamotrigine (Lamictal) from quetiapine (Seroquel). I'd also like to encourage @lingram @hopeful123 @barnowl53 @brittanyann576 @renwald to join this discussion

You mentioned that the quetiapine (Seroquel) affected your short-term memory during the 4 years you were on it. Now that you are off, have you noticed changes in this?

REPLY

Hi again hoffman ….. I feel for you friend. The last time I went to my new Psychiatrist (I moved from MD to VA and had to find a new Psychiatrist), he upped the Lamictal slightly. I do think I'm feeling less of the "up and down". But the winter garbage is still there and I suspect will never change …. I isolate, don't answer the phone or door, only go to the store, and pretty much stay hidden away. I'm going to my daughter's for Thanksgiving, which I dread ….. my X will be there, and all the rest of the family, and pandemonium, noise, and on and on. I'm going, taking my pies,eating and splitting quickly. I just don't want to socialize. I love my kids, but they just don't get it. I don't think someone can get it unless they've been through it. I've got Bipolar 2, so it's not quite as severe …. early on my doc. had me take Seroquel too, and I thought I was in some other land ….. it really messed me up, to say the least. I know this isn't much help, but just know that I care, have been there, and now that winter is here ….. it'll only get worse, at least for me. I think I should have moved to FL rather than next to the Blue Ridge Mtn. Please keep in touch …. send me a private note if you want ….. do take care of yourself.
abby

REPLY
Please sign in or register to post a reply.